Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 159, NWS Wichita, KS

July 15, 1995Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 15, 1995, 4:21 PM CDT for Marion County, Kansas. It was in force for 37 min.

The area

The counties it named.

The facts

Issued
Jul 15, 1995, 4:21 PM CDT (21:21 UTC)
Expired
Jul 15, 1995, 4:58 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1995-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1995-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 152122 RRA
SVRICT
KSC115-152230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT SAT JUL 15 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...MARION COUNTY
 
AT 420 PM RADAR INDICATED A SEVERE THUNDERSTORM 35 MILES NORTHEAST OF
MCPHERSON OVER THE COMMUNITY OF PILSEN. THE STORM WAS MOVING NORTHEAST
AT 15 MPH AND WILL AFFECT THE TOWNS OF LINCOLNVILLE AND LOST SPRINGS BY
440 PM.
 
 
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:37 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 15, 3:37 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT SAT JUL 15 1995

TSMTS FIRING AS CCTS REACHED WITH LTL CAP AND LOW LIS.  CAA AT 500 AND
700 BEING SEEN ON HVL PROFILER ALONG WITH VORT MAX COMING OUT OF CO.
XPCT STMS TO CONT WELL INTO THE EVENING.  FRONT TO REACH ICT TO STJ
LINE BY SUN MRNG AND SHD BE A FOCUS FOR OVERNIGHT CONVECTION.  WOULD
WORD SCNTRL AND CNTRL...TSTMS ENDING THIS EVNG AND BEGINING AGAIN AFT
MIDNIGHT.

WOULD THINK TSTMS WOULD END FROM THE NORTHWEST AFT FROPA SUN MRNG BUT
CONT IN THE SE THRU THE DAY.

RSL  66/88  43   SLN  95/89 44
ICT  71/89  55   HUT  69/88 55
CNU  74/91  35

MATT

In the hours before

Special weather statement, Jul 15, 12:05 PM CDT, 4 hours 16 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-151900-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1215 PM CST SAT JUL 15 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

STRONG SURFACE HEATING AND AN INCOMING FRONTAL SYSTEM WILL HELP SET OFF
THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON...ESPECIALLY IN
CENTRAL AND SOUTHCENTRAL KANSAS.  A FEW OF THESE STORMS COULD BECOME
SEVERE WITH DOWNBURST WINDS AND HAIL BEING THE MAIN THREAT.  THE FRONT
WILL MOVE INTO THE AREA TONIGHT...CONTINUING THE  CHANCE OF STORMS.

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.  THE MOST
LIKELY AREAS TO NEED SPOTTERS WILL BE IN CENTRAL KANSAS THIS AFTERNOON
AND THEN THE ENTIRE AREA TONIGHT.

STRAHAN
Special weather statement, Jul 15, 12:54 PM CDT, 3 hours 27 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-151900-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1215 PM CST SAT JUL 15 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

STRONG SURFACE HEATING AND AN INCOMING FRONTAL SYSTEM WILL HELP SET OFF
THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON...ESPECIALLY IN
CENTRAL AND SOUTHCENTRAL KANSAS.  A FEW OF THESE STORMS COULD BECOME
SEVERE WITH DOWNBURST WINDS AND HAIL BEING THE MAIN THREAT.  THE FRONT
WILL MOVE INTO THE AREA TONIGHT...CONTINUING THE CHANCE OF STORMS.

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.  THE MOST
LIKELY AREAS TO NEED SPOTTERS WILL BE IN CENTRAL KANSAS THIS AFTERNOON
AND THEN THE ENTIRE AREA TONIGHT.

STRAHAN
Special weather statement, Jul 15, 1:15 PM CDT, 3 hours 6 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-151900-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1215 PM CST SAT JUL 15 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

STRONG SURFACE HEATING AND AN INCOMING FRONTAL SYSTEM WILL HELP SET OFF
THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON...ESPECIALLY IN
CENTRAL AND SOUTHCENTRAL KANSAS.  A FEW OF THESE STORMS COULD BECOME
SEVERE WITH DOWNBURST WINDS AND HAIL BEING THE MAIN THREAT.  THE FRONT
WILL MOVE INTO THE AREA TONIGHT...CONTINUING THE CHANCE OF STORMS.

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.  THE MOST
LIKELY AREAS TO NEED SPOTTERS WILL BE IN CENTRAL KANSAS THIS AFTERNOON
AND THEN THE ENTIRE AREA TONIGHT.

STRAHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:05 PM CDTSevere Thunderstorm WarningICTSedgwick31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.